Colorado, 2003High Wind in Colorado, January 30, 2003
January 30, 2003 · NWS BOU · 6 events in 6 counties and zones
5 miles northeast of Estes Park, 76 mph (66 kts) at Evergreen, 75 mph (65 kts) in central Boulder and 68 mph (59 kts) at Hereford. In Fort Collins, an empty tractor-trailor was blown over near the Anheuser-Busch brewery.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Peak wind reports included: 86 mph (75 kts), 3 miles south of Rollinsville, 84 mph (73 kts), 4 miles south of Livermore, 82 mph (71 kts), 2.5 miles northeast of Estes Park, 76 mph (66 kts) at Evergreen, 75 mph (65 kts) in central Boulder and 68 mph (59 kts) at Hereford. In Fort Collins, an empty tractor-trailor was blown over near the Anheuser-Busch brewery. The strong winds also downed several trees along with a telephone pole.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 29, 7:46 PM MST, 5 hours 14 minutes earlier.
Area forecast discussion, Jan 29, 7:46 PM MST, 5 hours 14 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
745 PM MST WED JAN 29 2003
DECIDED TO ISSUE HIGH WIND WATCH FOR THE FTHILLS AND MOST OF THE MTN
ZNS FOR THURS. MM5 AND OTHER CROSS SECTIONS INDG FVRBL SHEAR WITH
STG STRAIGHT-LINE WNDS DVLPG ARND 12Z THURS MRNG. JET STREAK WL
MOVE ACRS NRN WY DURING WATCH PD AS WELL. PRES GRADS WL BE STG
DURING THE DAY TMRW AND SANSTER DATA POINTING TWD A WARNING IN THE
AFTN. STG WNDS WL GET AS LOW AS 7000 FEET OR SO JUDGING BY TEMP
PROFILES...BUT NOT COUNTING ON THE REALLY STG WNDS TO MAKE IT INTO
THE FNT RANGE. 46
.DEN...HIGH WIND WATCH THURSDAY CO ZONES 33>36.
Hazardous weather outlook, Jan 29, 11:20 AM MST, 13 hours 40 minutes before
COZ030>051-301300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1120 AM MST WED JAN 29 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
A DRY COOL AIRMASS WILL COVER THE FORECAST AFTER THIS AFTERNOON AND
TONIGHT. SOME HIGH CLOUDS WILL MOVE ACROSS THIS AFTERNOON AND
EVENING. THE BRISK NORTHWESTERLY FLOW ALOFT WILL HELP BRINGS WEST
TO NORTHWEST WINDS OF 20 TO 35 MPH TO THE MOUNTAINS ABOVE 10000 FEET
BOTH THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
STRONG WEST WINDS ARE EXPECTED TO DEVELOP IN THE MOUNTAINS AND FRONT
RANGE FOOTHILLS THURSDAY AFTERNOON AND CONTINUE THROUGH FRIDAY
MORNING. WINDS GUSTS TO AS HIGH AS 60 MPH MAY OCCUR IN THE FOOTHILLS
WITH EVEN STRONGER GUSTS POSSIBLE ABOVE TIMBERLINE. STRONG WINDS
WILL CAUSE AREAS OF BLOWING SNOW ON SOME OF THE HIGHER MOUNTAIN
PASSES.
WINDS IN AND ALONG THE FOOTHILLS ARE EXPECTED TO GRADUALLY FRIDAY
INTO SATURDAY...WITH ANOTHER SHOT OF SNOW IN THE MOUNTAINS WITH THE
PASSAGE OF A PACIFIC WEATHER SYSTEM SATURDAY NIGHT INTO SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
RJK/FMC
High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- January 30, 1:00 AM MST to 4:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- January 30, 1:00 AM MST to 4:00 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- January 30, 1:00 AM MST to 4:00 PM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
High Wind, Ne Weld County
- When
- January 30, 1:00 AM MST to 4:00 PM MST
- Where
- Ne Weld County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- January 30, 1:00 AM MST to 4:00 PM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
High Wind, Larimer County Below 6000 Feet / Nw Weld County
- When
- January 30, 1:00 AM MST to 4:00 PM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, January 30, 20031 death · 1 event
- High Wind in Wyoming, January 30, 2003$20,000 · 65 kt wind · 2 events
- Dense Fog in Oklahoma, January 30, 200315 events
- Winter Weather in Virginia, January 30, 200311 events
- Winter Storm in Virginia, January 30, 200310 events
- Heavy Snow in Virginia, January 30, 20033 events
- Winter Weather in Delaware, January 30, 20033 events
- Heavy Snow in Montana, January 30, 20032 events
- Heavy Snow in Idaho, January 30, 20032 events
- High Wind in Oregon, January 30 to 31, 200359 kt wind · 2 events
- Winter Weather in Maryland, January 30, 20031 event
- Heavy Snow in Washington, January 30 to 31, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338631, 5338632, 5338633, 5338634, 5338635, 5338636.